Send to:

Choose Destination
See comment in PubMed Commons below
J Allergy Clin Immunol. 1987 Mar;79(3):477-83.

Acute desensitization of a patient with cystic fibrosis allergic to both beta-lactam and aminoglycoside antibiotics.


A 15-year-old patient with cystic fibrosis developed urticarial reactions to tobramycin, gentamicin, and cephoperazone, and an anaphylactic reaction to ticarcillin during therapy for an extensive pulmonary infection with Pseudomonas aeruginosa and Staphylococcus aureus. Immediate wheal-and-flare skin tests were positive with tobramycin and with penicilloylpoly-L-lysine. Desensitization with tobramycin in gradually increasing intravenous doses was accomplished during 8 hours. The procedure was complicated by a macular rash that remitted within minutes without therapy, but no symptoms or signs of an allergic reaction to tobramycin were detected during full dose therapy. Skin test responses to tobramycin became negative by the end of the desensitization procedure, whereas the responses to penicilloylpoly-L-lysine and histamine remained positive. A worsening course led to an unsuccessful attempt to desensitize the patient to beta-lactam determinants. Wheezing appeared during the administration of oral doses. This case demonstrates the feasibility of acute, antigen-specific desensitization of an aminoglycoside-allergic patient and the failure to achieve a second, simultaneous desensitization. This patient experienced the first serious reaction to oral penicillin desensitization.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk